Ohio, 2014Winter Storm in Ohio, March 12, 2014
March 12, 2014 · NWS IWX · 8 events in 8 counties and zones
A quick-hitting heavy wet snow event affected northwest Ohio during the morning and early afternoon hours of March 12th as deepening low pressure tracked east through the Ohio River Valley. Total snow accumulations generally ranged between 5 and 9 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-hitting heavy wet snow event affected northwest Ohio during the morning and early afternoon hours of March 12th as deepening low pressure tracked east through the Ohio River Valley. Total snow accumulations generally ranged between 5 and 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 12, 4:04 AM EST, 56 minutes earlier.
Area forecast discussion, Mar 12, 4:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED MAR 12 2014
.SYNOPSIS...
ISSUED AT 502 AM EDT WED MAR 12 2014
DEEPENING LOW PRESSURE WILL BRING SNOW...ALONG WITH WINDY
CONDITIONS AND FALLING TEMPERATURES TO MUCH OF THE REGION TODAY.
ANOTHER BURST OF COLD AIR WILL ARRIVE BEHIND THE LOW SENDING
TEMPERATURES TO NEAR OR BELOW ZERO IN MANY AREAS TONIGHT WITH
HIGHS IN THE 20S ON THURSDAY.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 456 AM EDT WED MAR 12 2014
SLIGHTLY SLOWER TRANSITION OF PTYPE GIVEN EXTREME NWD ADVECTION OF
WARM TW ALOFT WITH RAP13/LOCAL WRF AOA 0C THROUGH ENTIRE CWA THROUGH
07 UTC WITH SEWD COLLAPSE BLO 0C NOT REALIZED UNTIL ABOUT 13 UTC IN
FAR SERN TIP CWA. SUSPECT THOUGH THIS COULD BE A BIT SOONER GIVEN
EXTREME COALESCED DYNAMICS OF UPSTREAM SYSTEM HASTENING THERMAL
COLLAPSE. DUMBELLED UPSTREAM HEIGHT FALL CENTROIDS 120-140M/12HR TO
COHESIVELY MELD TO AROUND 200M/12 HR THIS AFTERNOON ACRS CNTL OH.
SUSPECT CONTINUATION OF UPSTREAM CONVECTIVE ELEMENTS TO PERSIST OVR
NEXT SVRL HOURS ACRS SERN HALF OF CWA WITHIN MARGINALLY UNSTABLE MID
LEVELS PER RAP13 600-400MB LYR WITH COHESIVE N-S SLANTWISE TAP INTO
200-250 J/KG MUCAPE NEAR OH RIVER. GIVEN CONTD STRENGTHENING OF
LEADING WARM CONVEYOR BELT NECESSITATES CHC/SLGHT CHC MENTION SERN
HALF UNTIL 14 UTC WITH FOCUS THEREAFTER SLIDING EWD.
EFFECTIVE/EXTREME MOISTURE FEED OVERLAID DYNAMICS SUGGEST SNOWFALL
RATES 2-4 INCHES PER HOUR PSBL SPCLY WITHIN CONVECTIVE ELEMENTS AND
ALSO KVPZ-KEKM-KOEB-KDTW LINE WHERE BEST OVERLAY OF DEEP/STRONG UVM
IN RESPONSE TO FGEN/AGEO CIRC REACHING THROUGH DGZ. SLIGHT
ADJUSTMENTS NWD WITH HIEST AMOUNTS...SUSPECT 10 INCHES PSBL IN NRN
MAUMEE BASIN/NERN QUARTER CWA WHERE NRN DEFORMATION BAND PERSISTS
FOR LONGEST DURATION. SIG IMPACT TO AM COMMUTE EXPECTED GIVEN TIMING
OF EXTREME RATES. WITH SFC LOW TRACK FINALLY AFFIRMED BY 00 UTC NAM
HAVE CONFIDENCE OF SOUTH OF I70 TRACK AND FOLLOWED
NAM/WRFARW/RAP13/PRIOR FCST FOR BLENDED TWEAKS. ALSO NOTABLY BETTER
CLUSTERING OF SREF ENSEMBLE SNOW ACCUMS AND MULTI MODEL COBB OUTPUT
FOSTERING INCRSD CONFIDENCE VS 24 HRS AGO. 12MB/3HR FALL/RISE
COUPLET WITH SFC LOW OVR SRN INCRS TO 15MB/3 HRS BY MIDDAY AS SFC
LOW REACHES SWRN PA...FUNNELING DEEP/NRLY GRADIENT WIND FOR
BLSN/DRFTG SN ISSUES INTO AFTN. RAPID TRANSITION TO ANTICYCLONIC LOW
LEVEL FLOW BY LATE THIS EVENING TO GREATLY RELAX FLOW...STRONG
RADIATIONAL COOLING WITH PEAK OF 925MB THERMAL TROF ACRS CWA FOR
NEAR RECORD LOWS THU AM.
&&
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 456 AM EDT WED MAR 12 2014
BITTERLY COLD MORNING TO START OFF THURSDAY. SFC RIDGE AXIS BEGINS
TO SHIFT EAST BUT WARM UP WILL NOT ARRIVE RIGHT AWAY DESPITE THIS.
WELL BELOW NORMAL TEMPS WILL STILL BE IN PLACE WITH HIGHS ONLY IN
THE 20S...15 TO ALMOST 20 DEGREES BELOW NORMAL. IT WILL BE DRY BUT
WINDS WILL SLOWLY INCREASE THURSDAY AFTERNOON AND CONTINUE A SLOW
UPWARD TREND INTO FRIDAY AHEAD OF THE NEXT TROUGH AND ASSOCIATED SFC
FRONT TO SWEEP THROUGH. UPPER LEVEL HGTS AND LL THERMAL PROFILES
WILL INCREASE AND ALLOW TEMPS TO HEAD BACK CLOSER TO NORMAL LEVELS
(ABOVE IN SOME SPOTS) FOR FRIDAY. NOT IMPRESSED WITH PRECIP CHANCES
AT ALL WITH NO REAL MSTR TO WORK WITH. NAM STILL HOLDS ONTO SOME
LIGHT PRECIP BEING POSSIBLE IN FAR SE AREAS FRIDAY NIGHT AS THE
FRONT MOVES THROUGH. WILL LEAVE POPS ALONE BUT WOULD NOT BE
SURPRISED TO HAVE A COMPLETELY DRY FORECAST.
HIGHS SATURDAY WILL OCCUR EARLY WITH FALLING TEMPS THROUGH THE DAY.
THE FALLOFF MAY BE SLOWED AS A FAST MOVING WAVE MOVES FROM THE
PLAINS INTO THE OHIO VALLEY. MAIN ENERGY WILL TRANSLATE DUE SOUTH
AND CUT OFF INTO MEXICO LEAVING LITTLE LEFT FOR THIS FEATURE TO WORK
WITH. NEIGHBOR CONSENSUS WAS TO LOWER POPS AND CONFINE ANY CHANCE TO
FAR SOUTH...AND COULDN'T DISAGREE. AIR BEHIND THIS SYSTEM WILL BE
COLDER...BUT NOT AS COLD AS THE LAST PUSH WITH TEMPS IN THE UPR 20S
TO LOWER 30S SUN AND MONDAY AND LOWS IN THE TEENS AND SINGLE DIGITS.
YET ANOTHER WAVE WILL DROP OUT OF THE PLAINS AND MAKE A RUN AT THE
REGION FOR TUESDAY AND TUESDAY NIGHT. TEMPS WILL CLIMB SOMEWHAT
AGAIN TUES AND POSSIBLY WEDS (IF SLOWER/DEEPER ECMWF OCCURS). MODELS
SEEM TO BE TRENDING TOWARDS LITTLE CHANCE OF PRECIP...BUT HESITANT
TO DROP POPS ENTIRELY THIS FAR OUT SO MINOR ADJUSTMENTS MADE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 101 AM EDT WED MAR 12 2014
EXTREMELY DYNAMIC LATE WINTER STORM SYSTEM TO LEAD TO RAPID COLUMN
COOLING BY DAYBREAK. EXTREME BULK MOISTURE TAP OF SYSTEM TO BRING
ASSURED LIFR CONDS ACRS NRN IN AND HAVE ADDED TO MOST LIKELY 4
HOUR PD WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR. BLSN BECOMES
MORE AN ISSUE INTO AFTN AS SURFACE LOW REMARKABLY DEEPENS AS IT
TRACKS FM SRN OH INTO SWRN PA. TRANSFER OF ENERGY TO COASTAL LOW
OFF JERSEY COASTLINE THIS EVENING BRINGS RAPID DRYING/ANTICYCLONIC
LOW LEVEL FLOW WITH CONDS IMPROVING TO VFR LATE WED EVENING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON
FOR INZ003>009-012>018-020-022>027-032>034.
MI...WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR
MIZ077>081.
OH...WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR OHZ001-
002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...MARSILI
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Mar 12, 4:56 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 AM EDT WED MAR 12 2014
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-131000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
556 AM EDT WED MAR 12 2014 /456 AM CDT WED MAR 12 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS CONTINUE UNTIL LATE THIS AFTERNOON. REFER TO
THE LATEST INDWSWIWX FOR THE MOST UP TO DATE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXTREMELY COLD WIND CHILL TEMPERATURES OF 5 BELOW TO 15 BELOW ZERO
ARE EXPECTED EARLY THURSDAY MORNING.
MELTING SNOW WILL CAUSE SOME RIVER RISES THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW AMOUNTS AND RATES WILL BE APPRECIATED
TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Mar 12, 3:05 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM SNOW SODUS 42.04N 86.37W
03/12/2014 E1.3 INCH BERRIEN MI TRAINED SPOTTER
1.25 INCHES OF SNOW SO FAR.
&&
FISHERLocal storm report, Mar 12, 4:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM SNOW 1 SE KNOX 41.30N 86.63W
03/12/2014 M1.6 INCH STARKE IN COCORAHS
1.6 INCHES IN LAST 30 MINUTES WITH THUNDERSNOW.
&&
FISHERWinter Storm, Fulton
- When
- March 12, 5:00 AM EST to 3:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Social Media
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 8 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Williams
- When
- March 12, 5:00 AM EST to 3:00 PM EST
- Where
- Williams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 8 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Henry
- When
- March 12, 5:00 AM EST to 3:00 PM EST
- Where
- Henry forecast zone
- Reported by
- Social Media
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 8 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Defiance
- When
- March 12, 5:00 AM EST to 3:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 8 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Paulding
- When
- March 12, 6:00 AM EST to 3:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 9 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Putnam
- When
- March 12, 7:00 AM EST to 3:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 8 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Van Wert
- When
- March 12, 7:00 AM EST to 3:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 6 and 9 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.
Winter Storm, Allen
- When
- March 12, 8:00 AM EST to 3:00 PM EST
- Where
- Allen forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning and early afternoon. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 7 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Jersey, March 12 to 13, 20141 death · 1 injured · $260,000 · 54 kt wind · 21 events
- Damaging Winds in North Carolina, March 12, 20141 death · $13,000 · 53 kt wind · 8 events
- Strong Wind in North Carolina, March 12, 20141 death · 1 injured · $10,000 · 1 event
- Winter Storm in Ohio, March 12, 2014$3.9 million · 18 events
- Blizzard and Winter Storm in New York, March 12, 2014$567,000 · 17 events
- Winter Storm in Vermont, March 12 to 13, 2014$380,000 · 16 events
- Winter Storm in Pennsylvania, March 12, 2014$500,000 · 3 events
- Strong Wind in West Virginia, March 12, 2014$295,000 · 9 events
- Strong Wind in California, March 12 to 17, 2014$207,000 · 4 events
- Winter Storm in New York, March 12 to 13, 2014$135,000 · 9 events
- High Wind in Virginia, March 12 to 13, 2014$73,000 · 51 kt wind · 18 events
- Strong Wind in Texas, March 12, 2014$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499338, 499339, 499340, 499341, 499342, 499343, 499344, 499345.